People's Pharmacy

PEOPLE'S PHARMACY

March 10, 2006|By JOE GRAEDON AND TERESA GRAEDON

I was recently diagnosed with high blood pressure (after being borderline for several years). My doctor first tried a beta blocker (Atenolol), but it caused shortness of breath and took the starch out of me. Next came a calcium blocker (verapamil) that made me dizzy and constipated. I also had headaches.

I am now on Altace. So far, so good, but I would like to know more about this medicine, since I don't want any more unpleasant surprises.

Finding the right blood pressure medicine can be challenging, but you should not have to deal with dizziness, fatigue or constipation.

ACE inhibitors such as Altace (ramipril), Accupril (quinapril), Prinivil (lisinopril) and Vasotec (enalapril) are quite effective and generally well tolerated. A dry, hacking cough might be a bothersome side effect. Avoid extra potassium, either from supplements or salt substitutes.

I have been given prednisone twice. It worked only so-so for the problems for which it was prescribed.

But while I was taking it, my arthritis completely went away! I was told I can't take it long term because of side effects. Is there any way to get the benefits without the bad parts?

Corticosteroids such as prednisone are powerful anti-inflammatory agents, which is why they are used to treat everything from asthma to poison ivy. They can ease the pain of arthritis, but at a price. Long-term use may trigger fluid retention, potassium loss, high blood pressure, insomnia, mood swings, osteoporosis, weight gain, glaucoma, cataracts and diabetes. There is no way to eliminate these risks.

My husband loves hot chili peppers. He puts hot sauce on just about everything but ice cream - eggs, spaghetti, burgers, vegetables, you name it. He loves salsa, but I fear that all this hot stuff could cause an ulcer. Am I worrying needlessly?

Although spicy food is thought to be bad for digestion, there is little data to support this belief. There is even a suggestion that the essence of hot peppers (capsaicin) might be good for combating indigestion (New England Journal of Medicine, March 21, 2002).

My total cholesterol went from 180 to 220. I am hoping that it's a lab error, but I won't find out until my next appointment.

I have some arthritis in my fingers, so I take an Advil and glucosamine every day. I think I read somewhere that glucosamine can raise cholesterol. Is that true? Glucosamine works for me, so I hope it is not the culprit!

There is no scientific evidence that this supplement raises cholesterol, but we have heard from other readers whose cholesterol has gone up while taking glucosamine.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site: PeoplesPharmacy.com.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.